GENERIC NAME: ACETAMINOPHEN/PHENYLTOLOXAMINE - ORAL (uh-seet-uh-MEE-no-fen/fen-il-toe-LOX-uh-meen)
BRAND NAME(S): Dologesic, Flextra-650, Novagesic, Rhinoflex, Staflex
USES: This combination medication is used to treat the minor aches and pains (e.g., headache, backache, toothache, joint pain, cramps) associated with menstrual periods, colds, flu, dental problems, or arthritis. It is also used to reduce fever.
HOW TO USE: Take this medication by mouth usually every 4 hours as needed; or as directed by your doctor. The dosage is based on your age, medical condition, and response to therapy. Do not exceed the recommended dosage or take this medication for longer than recommended (e.g., 10 days for adults, 5 days for children, or 3 days if used for fever); persistent symptoms of pain or fever may be the sign of a more serious medical condition. Consult your doctor for additional information. This medication contains acetaminophen. Do not take more acetaminophen than recommended (see Side Effects section).
SIDE EFFECTS: Drowsiness or nausea may occur. If either of these effects persist or worsen, notify your doctor promptly. Tell your doctor immediately if any of these unlikely but serious side effects occur: skin redness, swelling, persistent fever, unusual weakness. If you do not have liver problems, the adult maximum dose of acetaminophen is 4 grams per day (4000 milligrams). If you take more than the maximum daily amount, it may cause serious (possibly fatal) liver disease. Tell your doctor immediately if you have any of the following symptoms of liver damage: severe nausea, yellowing eyes or skin, dark urine, stomach pain, extreme fatigue. If you notice other effects not listed above, contact your doctor or pharmacist.
PRECAUTIONS: Tell your doctor your medical history, especially of: liver disease, lung problems (e.g., bronchitis, emphysema), glaucoma, enlarged prostate, any allergies. This medication may make you dizzy or drowsy; use caution engaging in activities requiring alertness such as driving or using machinery. Limit alcoholic beverages. This product contains acetaminophen. Acetaminophen may cause liver damage. Daily use of alcohol, especially when combined with acetaminophen, may increase your risk for liver damage. Check with your doctor or pharmacist for more information. Caution is advised when using this product in children because they may be more sensitive to the effects of the drug (e.g., increased excitability). Tell your doctor if you are pregnant before using this medication. It is unknown if this drug passes into breast milk. Consult your doctor before breast-feeding.
DRUG INTERACTIONS: Tell your doctor of all prescription and nonprescription medication you may use, especially: other acetaminophen-containing products. Tell your doctor if you take any drugs that cause drowsiness such as: medicine for sleep (e.g., sedatives, tranquilizers), anti-anxiety drugs (e.g., diazepam, lorazepam), narcotic pain relievers (e.g., codeine, morphine), psychiatric medicines (e.g., phenothiazines such as chlorpromazine or tricyclic antidepressants such as amitriptyline), anti-seizure drugs (e.g., carbamazepine, topiramate), muscle relaxants, certain antihistamines (e.g., diphenhydramine). Check the labels on all your medicines (e.g., cough-and-cold products) because they may contain drowsiness-causing ingredients. Ask your pharmacist about the safe use of these products. Acetaminophen is an ingredient in many nonprescription products and in some combination prescription medications. Read the labels carefully before taking other pain relievers, fever reducers, or cold products to see if they also contain acetaminophen. Consult your pharmacist if you are uncertain if your other prescription or nonprescription products contain acetaminophen. (Also see adult maximum daily dose information in Side Effects section). Do not start or stop any medicine without doctor or pharmacist approval.
OVERDOSE: If overdose is suspected, contact your local poison control center or emergency room immediately. US residents can call the US national poison hotline at 1-800-222-1222. Canadian residents should call their local poison control center directly. Symptoms of overdose may include: severe nausea, yellowing eyes or skin, dark urine, stomach pain, extreme fatigue.
NOTES: Laboratory and/or medical tests may be performed to monitor your progress.
MISSED DOSE: Not applicable.
STORAGE: Store at room temperature between 59 and 86 degrees F (15 and 30 degrees C) away from light and moisture.
Related Disease Conditions
Although a fever technically is any body temperature above the normal of 98.6 F (37 C), in practice, a person is usually not...
Migraine headache is a type of headache associated with a sensitivity to light, smells, or sounds, eye pain, severe pounding on...
Arthritis is inflammation of one or more joints. When joints are inflamed they can develop stiffness, warmth, swelling, redness...
The common cold (viral upper respiratory tract infection) is a contagious illness that may be caused by various viruses. Symptoms...
A toothache is a pain on or around a tooth. It may be caused by a variety of things from a cavity, abscess, or even sinusitis....
Influenza (flu) is a respiratory illness caused by a virus. Flu symptoms include fever, cough, sore throat, runny nose, headache,...
Treatment & Diagnosis
Medications & Supplements
Prevention & Wellness
Daily Health News
Cold and Flu Resources
Subscribe to MedicineNet's General Health Newsletter
Report Problems to the Food and Drug Administration
You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.
Top acetaminophen/phenyltoloxamine-oral Related Articles
Acetaminophen is a drug that reduces fever and relieves pain. It is available alone, or in combination with hundreds of other drugs available both over-the-counter (without a prescription) or that that may require a prescription from your doctor, for example, acetaminophen and hydrocodone (Vicodin, Norco) or acetaminophen and oxycodone (Percocet).
Acetaminophen treats a variety of diseases or other medical problems that cause pain or fever. Examples of conditions acetaminophen treats include, headache, minor arthritis pain, back pain, tooth pain, menstrual cramps, PMS, osteoarthritis, common cold, tension headache, chronic pain, hip pain, shoulder and neck pain, sore throat, sinus infection, teething, TMJ, bites and stings, and sprains and strains.
Acetaminophen generally has no side effects when taken as prescribed. When side effects are experienced, the most common are headache, rash, and nausea.
In 2014, the FDA recommended that doctors and other health care professionals only prescribe acetaminophen in doses of 325 mg or less. This warning highlights the potential for allergic reactions, for example, face, mouth, and throat swelling, difficulty breathing, itching, or rash. This action also will help reduce the risk of severe liver injury and serious allergic reactions associated with this drug. Other possible serious side effects adverse effects include anemia, kidney damage, thrombocytopenia (a reduced number of platelets in the blood), and liver problems.
Other patient information. Do not take more than one product that contains acetaminophen at the same time. Do not take more than one acetaminophen-containing drug than directed. Do not drink alcohol while taking medicine that contains acetaminophen due to severe liver damage.
REFERENCE: FDA Prescribing Information.
Acetaminophen vs Ibuprofen Side Effects
Acetaminophen (Tylenol and many other brand names is an pain reliever (analgesic) and fever reducer (antipyretic ). Scientists do not know the exact mechanism of action of acetaminophen. Ibuprofen (Advil) is an NSAID (nonsteroidal inti-inflammatory drug) used for the treat inflammation, fever, and mild pain. Ibuprofen works in relieving mild pain, inflammation, and fever by blocking an enzyme that makes chemicals released in the body that promote inflammation (prostaglandins). Prostaglandins promote inflammation in the body.
Common side effects of both acetaminophen and ibuprofen include rash, nausea, and headache.
Side effects specific to acetaminophen include kidney damage, anemia, thrombocytopenia, serious skin reactions, and liver failure.
Side effects of specific to ibuprofen include tinnitus (ringing in the ears), dizziness, drowsiness, stomach pain, constipation, and heartburn.
Dosage depends upon whether the person using acetaminophen or ibuprofen.
Aches, Pain, FeverAlthough a fever technically is any body temperature above the normal of 98.6 F (37 C), in practice, a person is usually not considered to have a significant fever until the temperature is above 100.4 F (38 C). Fever is part of the body's own disease-fighting arsenal; rising body temperatures apparently are capable of killing off many disease-producing organisms.
Analgesics, AntipyreticsOver-the-counter pain medication and fever reducers include aspirin, acetaminophen and nonsteroidal antiinflammatory drugs (NSAIDs). Side effects, drug interactions, warnings and precautions, pregnancy and breastfeeding safety, and patient information should be reviewed prior to taking any medication.
ArthritisArthritis is inflammation of one or more joints. When joints are inflamed they can develop stiffness, warmth, swelling, redness and pain. There are over 100 types of arthritis, including osteoarthritis, rheumatoid arthritis, ankylosing spondylitis, psoriatic arthritis, lupus, gout, and pseudogout.
Common ColdThe common cold (viral upper respiratory tract infection) is a contagious illness that may be caused by various viruses. Symptoms include a stuffy nose, headache, cough, sore throat, and maybe a fever. Antibiotics have no effect upon the common cold, and there is no evidence that zinc and vitamin C are effective treatments.
InfluenzaInfluenza (flu) is a respiratory illness caused by a virus. Flu symptoms include fever, cough, sore throat, runny nose, headache, fatigue, and muscle aches. The flu may be prevented with an annual influenza vaccination.
MigraineMigraine headache is a type of headache associated with a sensitivity to light, smells, or sounds, eye pain, severe pounding on one side of the head, and sometimes nausea and vomiting. The exact cause of migraine headaches is not known.
Triggers for migraine headaches include certain foods, stress, hormonal changes, strong stimuli (loud noises), and oversleeping.
Treatment guidelines for migraines include medicine, pain management, diet changes, avoiding foods that trigger migraines, staying hydrated, getting adequate sleep, and exercising regularly. Prevention of migraine triggers include getting regular exercise, drinking water daily, reducing stress, and avoiding trigger foods.
Toothache OverviewA toothache is a pain on or around a tooth. It may be caused by a variety of things from a cavity, abscess, or even sinusitis. Toothache symptoms include pain, headache, ear ache, bad taste in the mouth, and gum swelling. Dental X-rays and other tests performed by a dentist are used to diagnose the cause of a toothache. Tootache treatment depends on the underlying cause. Taking proper care of the teeth and gums can help prevent toothache.